Alert archive / Indiana / Flash Flood Warnings in 2022
Flash Flood Warning 3, NWS Indianapolis, IN
NWS Indianapolis, IN issued this flash flood warning at Jul 8, 2022, 9:54 AM EDT for 4 counties in Indiana. It was in force for 2 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 8, 2022, 9:54 AM EDT (13:54 UTC)
- Expired
- Jul 8, 2022, 12:03 PM EDT
- In force
- 2 hr
- Issued by
- NWS Indianapolis, IN
- Area
- Storm-based polygon
- Flood severity
- None
Counties Greene County, IN, Knox County, IN, Sullivan County, IN, Vigo County, IN
The radar
The Evansville,IN radar (KVWX), 98 km from the middle of the area, began a volume at 13:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 8, 10:00 AM EDT | HEAVY RAIN 2.7 | 6 Nne Pana, IN | 24 HOUR TOTAL |
| Jul 8, 11:40 AM EDT | FLASH FLOOD | Sullivan, IN | FLOODING IN CITY OF SULLIVAN AND WATER ON ROADS THROUGHOUT COUNTY EARLIER AS AND AFTER STORMS MOVED THROUGH. HIGH WATER HAS SINCE RECEDED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 106 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 1.9 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 101 J/kg
- Mixed-layer CIN
- -130 J/kg
- Mixed-layer LCL
- 629 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 123 m²/s²
- 0-3 km storm-relative helicity
- 115 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted.
353
WGUS53 KIND 081354
FFWIND
INC055-083-153-167-081645-
/O.NEW.KIND.FF.W.0003.220708T1354Z-220708T1645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Indianapolis IN
954 AM EDT Fri Jul 8 2022
The National Weather Service in Indianapolis has issued a
* Flash Flood Warning for...
Greene County in southwestern Indiana...
Northeastern Knox County in southwestern Indiana...
Sullivan County in southwestern Indiana...
Southern Vigo County in west central Indiana...
* Until 1245 PM EDT.
* At 954 AM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 1 and 2.5 inches of
rain have fallen. The expected rainfall rate is 1 to 3 inches in 1
hour. Additional rainfall amounts of 0.5 to 1.5 inches are
possible in the warned area. Flash flooding is ongoing or expected
to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Linton, Sullivan, Bloomfield, Jasonville, Worthington, Shelburn,
Prairieton, Prairie Creek, Farmersburg, Dugger, Hymera, Lyons,
Fairbanks, Carlisle, Sandborn, Switz City, Merom, Newberry,
Vicksburg and Pleasantville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3930 8761 3935 8753 3938 8753 3938 8725
3917 8725 3917 8699 3905 8668 3890 8683
3890 8712 3886 8713 3882 8721 3890 8730
3890 8752 3896 8751 3899 8758 3906 8757
3911 8765 3914 8766 3921 8758
FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...1-3 INCHES IN 1 HOUR
$$
CP1 follow-up statement
868
WGUS73 KIND 081603
FFSIND
Flash Flood Statement
National Weather Service Indianapolis IN
1203 PM EDT Fri Jul 8 2022
INC055-083-153-167-081613-
/O.CAN.KIND.FF.W.0003.000000T0000Z-220708T1645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Greene IN-Knox IN-Sullivan IN-Vigo IN-
1203 PM EDT Fri Jul 8 2022
...FLASH FLOOD WARNING IS CANCELLED FOR GREENE, NORTHEASTERN KNOX,
SULLIVAN AND SOUTHERN VIGO COUNTIES...
Flood waters have receded. The heavy rain has ended. Flooding is no
longer expected to pose a threat. Please continue to heed any
remaining road closures.
LAT...LON 3930 8761 3935 8753 3938 8753 3938 8725
3917 8725 3917 8699 3905 8668 3890 8683
3890 8712 3886 8713 3882 8721 3890 8730
3890 8752 3896 8751 3899 8758 3906 8757
3911 8765 3914 8766 3921 8758
$$
CPWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this flash flood warning went out at Jul 8, 9:30 AM EDT, 24 minutes earlier.
Area forecast discussion, Jul 8, 9:30 AM EDT, 24 minutes before
Area Forecast Discussion National Weather Service Indianapolis IN 930 AM EDT Fri Jul 8 2022 .Mesoscale Update... Issued at 930 AM EDT Fri Jul 8 2022 Welcome and long awaited sight on the radar this morning with pockets of convection impacting portions of central Indiana. As of 13Z...one cluster of storms was tracking across southern portions of the forecast area with heavy rainfall while a second was crossing into the Wabash Valley with additional heavy rainfall and potentially a conditional severe risk for winds as well. Lot to discuss for the meso update this morning including some clarification on the severe risks going forward based on how convection has evolved so far. The southern cluster about to move into far southern Indiana and out of our forecast area has produced 1-2 inches of rain over the last 3- 4 hours across far southern counties and is essentially priming the pump for the secondary line moving into the Wabash Valley at this time. It is this second line that we will focus on regarding impacts for the rest of the morning as it dives southeast. This complex is being driven by a remnant MCV over central Illinois from storms that developed last night in the Missouri Valley. Over the last hour...a new bookend type feature has developed on radar over eastern Illinois and currently moving into the Wabash Valley...perhaps being driven by a new convectively induced MCV. 30-40mph gusts were reported as this feature tracked through eastern Illinois but it appears to have weakened and become more ragged as it tracks into Parke and Vigo Counties. Still...this is the feature we will need to monitor as it drops southeast over the next few hours and rides the instability gradient. Current thinking is any sort of organized severe weather potential for the forecast area will come from this complex with wet microbursts being the primary concern...mainly along and southwest of the I-74 corridor. Airmass is being heated nicely under clear skies near and south of the Ohio River currently with rapid destabilization anticipated there into the afternoon. Feel that the greater concern for robust convection and a more widespread severe weather risk exists in the lower Ohio and Tennessee Valleys as a result...with the approach of the surface wave later today increasing BL shear and offering a directional shear component as well. The higher impact issue for the forecast area that we have discussed over the last day or two will be the torrential rainfall and potential for localized flash flooding. Current mesoanalysis highlighting an exceptionally rich moisture plume with a near saturated column across the region. LAPS soundings support with PWATs in excess of 2 inches and anomalously high freezing levels near 15kft if not even a touch higher supporting warm rain processes in play. A W/SW enhancement of 850mb flow into the convective cluster is helping feed and drive it as well...with radar estimate rainfall rates in excess of 2-3 inches/hour in the heaviest reflectivity returns. Several spots in the lower Wabash Valley have received in excess of 2 inches since yesterday afternoon and despite antecedent dry conditions...an elevated potential exists for localized flash flooding as the convective cluster moves across the southwest half of the forecast area this morning. Elsewhere...locally heavy rainfall is providing beneficial water for the yards and fields this morning. With the main cold front not expected to pass through the region until this evening...scattered subsevere convection will linger into tonight and provide additional opportunities for much needed rainfall across the area. The next mesoscale update will come by late morning. && .Short Term...(Today through Saturday) Issued at 301 AM EDT Fri Jul 8 2022 Highlights: - Potential for Heavy Rain/Localized Flooding Today - Severe Storms Possible Today, Mainly South of I-70. Currently only light to moderate showers were moving east and southeast through Knox county and also in an arc from Warren to Hancock to Decatur counties. However, stronger convection was occurring over northern Missouri, in an area where 850 millibar warm advection was intersecting with low level convergence and nearby was a lingering MCV and an upstream upper trough. Also, a surface wave over this area will move along a wavy front that extended southeast across central Illinois, southwestern Indiana and northeastern Kentucky, early this morning. The wave will move into central Illinois this afternoon and southwestern Indiana this evening. As the wave moves across, the front will lift back the north and allow southern parts of central Indiana to be the warm sector late this morning and into the evening. This area will see potential for enough breaks in the clouds to allow for moderate instability with CAPES to 1000 J/Kg or more. That, frontal forcing and a 30 knot deep shear will be sufficient for a few strong or severe thunderstorms. With Precipitable Water to 2.4 inches, wet microbursts will be the main severe concern but tornado chances will also be briefly non- zero due to the proximity of the boundary and surface wave. In fact, RAP EVV and CVG BUFKIT soundings all showing curved hodographs this afternoon. The other big concern will be heavy rain today as the synoptic and mesoscale forcing interacts with the 2.4 inch PWATs. This will bring more heavy rain and possibly localized flooding to the area. A large part of the area could see over an inch of rain today with localized higher amounts possible. The activity will be winding down tonight into early Saturday as the ridge builds over the west which will allow the flow to become more northwest and push the front south of central Indiana. Drier air behind the front will bring sunshine, temperatures in the 80s and noticeable lowered humidity by Saturday. && .Long Term...(Saturday night through Thursday) Issued at 301 AM EDT Fri Jul 8 2022 Saturday Night through Monday. Generally dry conditions expected during the long term period with high pressure in place for much of the week other than a weak frontal passage on Tuesday. Saturday night will be dry as the active portion of the weekend comes to an end and surface high pressure begins to move in from the northwest. Another seasonably cool day is expected for Sunday as the ridge begins to build back into the area but surface flow remains northeasterly and the WAA is cut off. This comes to an end Sunday night into Monday as a broad trough pushes through the Great Lakes region while southerly flow and warming air in the low to mid levels allow a return into the upper 80s. Tuesday through Thursday. A weak frontal system is expected to move through the area Tuesday into Tuesday night as a cold front associated with the aforementioned trough pushes to the southeast into central Indiana. There isn't a ton of moisture associated with this system and with the relatively dry atmosphere in the days prior, showers and storms will be isolated if they even form at all especially considering the little to no upper level support. What the front will bring though is a slight respite to the warmer temperatures with highs in the low to mid 80s Wednesday and Thursday as dry conditions return. Broad high pressure will be in place mid week as any precipitation remains south of the forecast area where the front is expected to stall. && .Aviation...(12Z TAF Issuance) Issued at 623 AM EDT Fri Jul 8 2022 IMPACTS: - Widespread convection/MVFR flying conditions along with brief IFR flying conditions through 03z Saturday. Then, lingering showers and MVFR will give way to VFR 03z-07z. - Winds variable and less than 10 knots away from convection becoming 020-050 22z-6z from KLAF to KBMG. Much higher gusts to 50 knots possible, mainly at KBMG 16z-23z. Discussion: Widespread showers and thunderstorms with MVFR flying conditions will march east and southeast across the terminals today. Brief IFR will also be possible in the stronger storms. Severe wind gusts are possible this afternoon and early evening, mainly at KBMG. Winds away from storms will vary today from northeast at KLAF to southwest to southeast at the terminals. Then, winds will all shift to the northeast as a front moves southeast tonight. && .IND WATCHES/WARNINGS/ADVISORIES...None. && Mesoscale...Ryan Short Term...MK Long Term...White Aviation...MK
Hazardous weather outlook, Jul 8, 3:23 AM EDT, 6 hours 31 minutes before
Hazardous Weather Outlook National Weather Service Indianapolis IN 323 AM EDT Fri Jul 8 2022 INZ021-028>031-035>049-051>057-060>065-067>072-091000- Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone- Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam- Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby- Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess- Martin-Lawrence-Jackson-Jennings- Including the cities of Delphi, Flora, Williamsport, West Lebanon, Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington, Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers, Carmel, Noblesville, Anderson, Muncie, Winchester, Union City, Farmland, Parker City, Clinton, Fairview Park, Rockville, Montezuma, Rosedale, Greencastle, Plainfield, Brownsburg, Danville, Indianapolis, Greenfield, New Castle, Terre Haute, Brazil, Spencer, Gosport, Martinsville, Mooresville, Greenwood, Franklin, Shelbyville, Rushville, Sullivan, Carlisle, Shelburn, Farmersburg, Linton, Bloomfield, Jasonville, Worthington, Bloomington, Nashville, Columbus, Greensburg, Vincennes, Washington, Loogootee, Shoals, Bedford, Mitchell, Seymour, and North Vernon 323 AM EDT Fri Jul 8 2022 This hazardous weather outlook is for central Indiana. .DAY ONE...Today and Tonight. Strong to severe thunderstorms are possible this afternoon and evening. Damaging winds, heavy rain and localized flooding will be the main threats, although a tornado or two can not be ruled out. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter is possible this afternoon and evening. Spotters are encouraged to report any severe weather reports. && More information, along with other weather, hydrological and climate information can be found at http://weather.gov/ind
In the hours before
Special weather statement, Jul 8, 8:42 AM EDT, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
842 AM EDT Fri Jul 8 2022
INZ043>045-051>053-081330-
Clay IN-Owen IN-Putnam IN-Parke IN-Vermillion IN-Vigo IN-
842 AM EDT Fri Jul 8 2022
...Strong thunderstorms will impact portions of Vigo, Clay,
northwestern Owen, Parke, Vermillion and southwestern Putnam Counties
through 930 AM EDT...
At 842 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Ridge Farm to 6 miles northwest of Clinton to
near Clarksville. Movement was east at 50 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Strong thunderstorms will be near...
Clinton around 850 AM EDT.
Newport around 855 AM EDT.
Other locations in the path of these storms include Brazil and
Rockville.
This includes Interstate 70 between mile markers 1 and 39.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3934 8758 3934 8756 3935 8753 3991 8753
3980 8696 3951 8683 3925 8714 3925 8724
3926 8725 3926 8747 3930 8762
TIME...MOT...LOC 1242Z 290DEG 44KT 3988 8764 3971 8751 3945 8785
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
RyanSpecial weather statement, Jul 8, 9:34 AM EDT, 20 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
934 AM EDT Fri Jul 8 2022
INZ051>053-060-061-068-081400-
Daviess IN-Clay IN-Owen IN-Greene IN-Vigo IN-Sullivan IN-
934 AM EDT Fri Jul 8 2022
...Strong thunderstorms will impact portions of southeastern Vigo,
Sullivan, southwestern Clay, southwestern Owen and Greene Counties
through 1000 AM EDT...
At 933 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 12 miles south of Terre Haute to 6 miles east
of Palestine. Movement was east at 60 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Spencer.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3934 8732 3930 8673 3889 8696 3890 8709
3890 8712 3891 8713 3890 8724 3892 8753
3896 8751 3898 8755
TIME...MOT...LOC 1333Z 282DEG 51KT 3930 8730 3898 8749
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
RyanThe office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 8, 8:42 AM EDT | Special Weather Statement | IND | Clay, Parke, Vermillion, Vigo | 48 min |
| Jul 8, 9:34 AM EDT | Special Weather Statement | IND | Greene, Sullivan | 26 min |
| Jul 8, 10:06 AM EDT | Special Weather Statement | IND | Daviess, Greene, Martin | 39 min |
| Jul 8, 10:30 AM EDT | Special Weather Statement | IND | Lawrence, Martin, Monroe | 45 min |
Nearby
Flash Flood Warnings in Indiana, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.